Hail, Big Horn
- When
- May 31, 3:50 PM MST to 4:00 PM MST
- Where
- Big Horn County, 26 mi E of Lovell
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.830, -107.849
Nickel sized hail covered the ground at the High Country Lodge.
A strong thunderstorm moved into the Big Horn Mountains and brought some hail. At the High County Lodge, hail covered the ground with the biggest the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong thunderstorm moved into the Big Horn Mountains and brought some hail. At the High County Lodge, hail covered the ground with the biggest the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 31, 1:29 PM MST, 2 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 229 PM MDT Thu May 31 2018 .SHORT TERM...(This evening through Sunday) Issued at 330 PM MDT Thu May 31 2018 ...A severe thunderstorm watch is in effect for Teton and Park counties until 8 pm mdt this evening... Scattered showers and thunderstorms will spread across the northern and western area through this evening. A severe thunderstorm watch is in effect for Park County through 8 PM MDT this evening for large hail and wind gusts of 60 mph or greater. To the south, fewer showers and thunderstorms are expected, but strong gusty southwest winds are expected. As a Pacific low pressure trough moves east, more showers and thunderstorms will develop over the area again Friday and Friday evening. Areas of strong gusty southwest winds will remain a threat across the south. Colder air will move in Saturday with northwest winds and decreasing showers and thunderstorms. Sunday is expected to be dry and warmer. .LONG TERM...(Sunday night through Thursday) Issued at 330 PM MDT Thu May 31 2018 Late in the weekend will see the large scale ridge axis over east central Wyoming with a short wave trough passing through Colorado and a large scale troughing approaching the Pacific Northwest. as the ridge axis and the short wave trough move eastward on Monday, western and central WY starts coming into the SW upper level flow ahead of the PacNW trough. Expecting Monday temperatures to warm several more degrees and afternoon winds to become breezy. Isolated showers and thunderstorms are possible over far northwest WY with some weak instability as a short wave trough moves into Montana. Similar scenario continues for Tuesday though surface flow could increase across southern and central WY. Similar patterns and results expected for Wednesday and Thursday with warm and dry across southern and central WY and slight chance of showers and thunderstorms across northern WY. GFS is currently suggesting best chance of precipitation around northern Bighorn mountains Wednesday evening. && .AVIATION...(For the 00Z TAFS through 00Z Saturday) Issued at 330 PM MDT Thu May 31 2018 West of the Continental Divide...KJAC/KBPI/KPNA/KRKS Unstable southwest flow will continue again today across western WY. VFR conditions generally expected, with local MVFR conditions possible under and around thunderstorms this evening into the overnight hours. Thunderstorms expected from KBPI/KPNA northward. Medium-sized hail and strong wind along with brief heavy rain can be expected. KRKS will see windy SW wind through the afternoon. Cold front slowly moves into western WY from the west after 02Z/Fri, shifting the wind around to the west/northwest. Strong west wind with scattered showers expected on Friday. East of the Continental Divide...KCPR/KCOD/KRIW/KLND/KWRL Approaching low pressure system will increase southwest surface flow this evening and bring isolated showers and thunderstorms to east terminals except KCPR. Highest chance of precipitation at KCOD through 06Z, and strong thunderstorms are possible with hail and gusty wind over 50 kts through 02Z. VFR conditions generally forecast with local MVFR under thunderstorms. Wind shift to north expected at KCOD after 02Z/Fri as weak front pushes into the northern Big Horn Basin. As upper level low pressure system moves through the area on Friday, wind will shift to the west and become stronger after 15Z/Fri. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 330 PM MDT Thu May 31 2018 Scattered showers and thunderstorms will spread across the northern and western area through this evening. A severe thunderstorm watch is in effect for Park County through 8 PM MDT this evening for large hail and wind gusts of 60 mph or greater. To the south, fewer showers and thunderstorms are expected, but strong gusty southwest winds are expected. As a Pacific low pressure trough moves east, more showers and thunderstorms will develop over the area again Friday and Friday evening. Areas of strong gusty southwest winds will remain a threat across the south. Colder air will move in Saturday with northwest winds and decreasing showers and thunderstorms. Sunday is expected to be dry and warmer. Generally mixing heights and transport winds will combine for Very good or better smoke dispersal in the afternoons. Local areas with heavy precipitation will experience poor smoke dispersal. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baker LONG TERM...McDonald AVIATION...McDonald FIRE WEATHER...Baker
Hazardous Weather Outlook National Weather Service Riverton WY 129 PM MDT Thu May 31 2018 WYZ001>020-022>030-011930- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 129 PM MDT Thu May 31 2018 ...A severe thunderstorm watch is in effect for Teton and Park counties until 8 pm mdt this evening... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight. A severe thunderstorm watch is in effect for Park County through 8 PM MDT this evening for large hail and wind gusts of 60 mph or greater. Scattered showers and thunderstorms, mainly in the north and west. Isolated thunderstorms across the south. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday...Isolated to scattered showers and thunderstorms, mainly across the north. Monday...Isolated thunderstorms in the northern mountains. Tuesday...Isolated thunderstorms across the north. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail of any size, wind gusts of 45 mph or more, and any flooding. Thank you.
Special Weather Statement
National Weather Service Riverton WY
314 PM MDT THU MAY 31 2018
WYZ010-011-312145-
Southeast Johnson County-Northeast Johnson County-
314 PM MDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JOHNSON COUNTY UNTIL
345 PM MDT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Powder River Rest Area, which is 22 miles
southeast of Buffalo, moving northeast at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Powder River Rest Area around 330 PM MDT.
This includes Interstate 90 between mile markers 77 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4407 10633 4418 10644 4452 10603 4451 10601
4423 10602
TIME...MOT...LOC 2113Z 225DEG 28KT 4415 10634
TroutmanSpecial Weather Statement
National Weather Service Riverton WY
317 PM MDT THU MAY 31 2018
WYZ004-312200-
North Big Horn Basin-
317 PM MDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BIG HORN AND EAST
CENTRAL PARK COUNTIES UNTIL 400 PM MDT...
At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Meeteetse Rim, which is 22 miles northeast of
Meeteetse and west of Burlington, moving northeast at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central Big
Horn and east central Park Counties, including the following
locations: Emblem and Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 800 PM MDT for
central Wyoming.
LAT...LON 4460 10801 4429 10856 4442 10881 4453 10873
4453 10872 4454 10872 4482 10851
TIME...MOT...LOC 2117Z 224DEG 27KT 4442 10861
McDonaldSpecial Weather Statement National Weather Service Riverton WY 321 PM MDT THU MAY 31 2018 WYZ002>004-312200- North Big Horn Basin-Cody Foothills-Absaroka Mountains- 321 PM MDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARK COUNTY UNTIL 400 PM MDT... At 320 PM MDT, Doppler radar was tracking a group of strong thunderstorm northwest of Cody, moving north at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. These storms will remain over mainly rural areas of northeastern Park County, including the following locations: Dead Indian Campground, Wapiti School, Cody Yellowstone Regional Airport, Cody Koa Campground, Buffalo Bill Dam Visitor Center, and Clark Elementary School. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 800 PM MDT for central Wyoming. LAT...LON 4500 10878 4446 10898 4443 10953 4501 10939 TIME...MOT...LOC 2120Z 197DEG 12KT 4465 10920 McDonald
Special Weather Statement
National Weather Service Riverton WY
356 PM MDT THU MAY 31 2018
WYZ002-012-013-312230-
Jackson Hole-Teton and Gros Ventre Mountains-Absaroka Mountains-
356 PM MDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PARK AND EAST
CENTRAL TETON COUNTIES UNTIL 430 PM MDT...
At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Buffalo Valley Ranch, which is 12 miles east of
Moran Junction, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central Park
and east central Teton Counties, including the following locations:
Turpin Meadow Lodge, Togwotee Mountain Lodge, Buffalo Ranger Station
and Hatchet Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 800 PM MDT for
central and northwestern Wyoming.
LAT...LON 4413 11008 4414 11000 4422 11000 4425 10997
4409 10971 4368 11023 4380 11041
TIME...MOT...LOC 2155Z 220DEG 19KT 4380 11026
TroutmanSpecial Weather Statement National Weather Service Riverton WY 400 PM MDT THU MAY 31 2018 WYZ004-008-312245- North Big Horn Basin-Bighorn Mountains West- 400 PM MDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN COUNTY UNTIL 445 PM MDT... At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Otto, which is 15 miles west of Greybull, moving northeast at 25 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Big Horn County, including the following locations: Bighorn Canyon National Recreation Area and Emblem. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4446 10832 4458 10852 4496 10818 4471 10780 TIME...MOT...LOC 2159Z 225DEG 23KT 4457 10836 McDonald
Special Weather Statement National Weather Service Riverton WY 427 PM MDT THU MAY 31 2018 WYZ009>011-312300- Southeast Johnson County-Bighorn Mountains Southeast-Northeast Johnson County- 427 PM MDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL 500 PM MDT... At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Buffalo, moving northeast at 45 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Buffalo around 450 PM MDT. Other locations impacted by this storm include Buffalo Johnson County Airport and Johnson County Fairgrounds. This includes the following highways... Interstate 25 between mile markers 275 and 299. Interstate 90 between mile markers 54 and 76. PRECAUTIONARY/PREPAREDNESS ACTIONS... Occasional cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4398 10659 4408 10688 4455 10666 4442 10619 TIME...MOT...LOC 2226Z 203DEG 39KT 4411 10673 Troutman
The Billings radar (KBLX), 128 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
1 hail. Local standard time, as filed.
Nickel sized hail covered the ground at the High Country Lodge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754212.